قالب وردپرس درنا توس
Home / Health / Loperamide poisoning: Man dies due to overdose of antidiarrheal drugs: Health: Tech Times

Loperamide poisoning: Man dies due to overdose of antidiarrheal drugs: Health: Tech Times



The 29-year-old man had 25 times the amount of loperamide in his blood. What is the recommended dose for the diarrheal drug Imodium?

( John Moore | Getty Images )

A 29-year-old man died at his home in Pittsburgh last year after taking diarrhea more than the recommended dose of an OTC drug.

Increasing Cases of Loperamide Poisoning

The coroner's office said Arjun Patel died as a result of loperamide poisoning. Officials said it was the first death of its kind in the region.

Michael Lynch of the University of Pittsburgh Medical Center said that between 201

5 and 2017, the hospital saw a 167 percent increase in the number of connected calls for loperamide toxicity and more than needed by those to be hospitalized.

Poor man methadone

Loperamide is the active ingredient present in anti-diarrheal medications such as Imodium AD, but this drug is abused

People who suffer from the addiction use Imodium without prescription to help them with the withdrawal or to reach the euphoric state. Loperamide has been referred to as the "poor man's methadone" because it can cause similar effects as methadone or oxycontin in high doses.

Many drug addicts are also resorting to the drugs as it becomes harder for them to become prone to opioids. Imodium can be easily bought in drugstores and it is cheap.

Risks of taking high doses of loperamide

Imodium can be used safely if it is taken as directed. His maximum recommended daily dose is 16 milligrams, which equates to eight tablets.

However, toxicological tests revealed that Patel, who had an opiate withdrawal, had more than 25 times the normal dose of the drug in his blood.

Drug addicts take 200 tablets daily to get high. Some put up to a hundred pills in the blender to make a smoothie they can drink, allowing their body to ingest the drug very quickly.

Taking high doses of the drug can be very dangerous and even death. Drug safety experts said the perpetrators can not show symptoms for weeks or months, but they can suddenly fall dead.

"Using intentionally or unintentionally much more than the recommended dose of loperamide can result in serious cardiac side effects, including QT interval prolongation, torsades de pointes or other ventricular arrhythmias, syncope and cardiac arrest," warns the FDA.

Health authorities have already asked over-the-counter antidiarrhoeal manufacturers to change their packaging Abuse prevention The FDA has requested that these packs contain only enough medicines for short-term use.

© 2018 Tech Times, All Rights Reserved. Do not reproduce without permission.


Source link

Leave a Reply

Your email address will not be published. Required fields are marked *